Wyoming, 2024

High Wind in Wyoming, February 12 to 13, 2024

February 12 to 13, 2024 · NWS CYS · 1 event in 1 county or zone

Strong winds were reported in the Arlington area of Interstate 80 along the North Snowy Range Foothills late on the 12th into early morning on the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were reported in the Arlington area of Interstate 80 along the North Snowy Range Foothills late on the 12th into early morning on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 12, 4:16 PM MST, 2 hours 2 minutes earlier. Its key messages:

  • High winds possible for the Arlington/Elk Mountain into Tuesday morning. High Wind Warnings remain in effect for these areas.
  • Elevated to high winds will be possible across the wind prone areas Thursday and a again next Monday.
  • Messy storm system progged to impact the region Thursday and Friday with snow chances returning to the forecast. Heaviest snow will fall over the mountains and high valleys across Carbon County.
Area forecast discussion, Feb 12, 4:16 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
416 PM MST Mon Feb 12 2024

.KEY MESSAGES...

- High winds possible for the Arlington/Elk Mountain into
  Tuesday morning. High Wind Warnings remain in effect for
  these areas.

- Elevated to high winds will be possible across the wind prone
  areas Thursday and a again next Monday.

- Messy storm system progged to impact the region Thursday and
  Friday with snow chances returning to the forecast. Heaviest snow
  will fall over the mountains and high valleys across Carbon County.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 115 PM MST Mon Feb 12 2024

Observations throughout the morning and afternoon has seen breezy
conditions along the I-25 and I-80 corridors, with upwards to 41 mph
winds near Bordeaux, 52 mph winds near Arlington, and 30 to 35 mph
winds between Laramie and Cheyenne in Laramie County. Another breezy
day expected to continue with High Wind Warnings in effect for
Arlington as a weak 250mb jet max is expected to traverse across
central Wyoming throughout the afternoon and evening. Main concerns
for the near term forecast include the potentials for gusty to
stronger winds along the the I-25 corridor near Bordeaux and the
section of I-80 between Laramie and Cheyenne. Most of the driving
factor for the wind today deals with the positioning of the
surface gradients, with the best gradients across Arlington and
Elk Mountain and some weaker surface gradients extending across
the Laramie Range. In-house model guidance does not appear
overly excited with high winds today for Bordeaux with 30%
probabilities for wind gusts to exceed high wind criteria and
the strongest winds occurring in the morning hours up to 50 mph
and decreasing rapidly into the late afternoon. In conjunction
with the latest NBM version for Probability of Exceeding 41kts
having low end probabilities for both the south Laramie Range
and Bordeaux, will opt to hold off on issuing any headlines for
those zones, in addition to cancelling the High Wind Watch for
the South Laramie range where surface gradients do not appear
all that impressive. However, will need to continue to monitor
the I-80 corridor through Vedauwoo with marginal elevated wind
gusts possible. Will ultimately depend on if wind speeds are
able briefly ramp up along the zone with a 700mb wind speed of
50 mph co-located with some downward motion.

Once the minor shortwave disturbances pass through region early
tomorrow morning, winds should begin to ease with zonal flow taking
hold across the zones. Temperatures should remain on the milder
side, with the NAEFS mean 700mb temperatures in the climatological
50th percentile across southwest Wyoming and the Nebraska Panhandle.
Nevertheless, downsloping westerly winds will likely aid in
temperatures being on the warmer side for potions of southeast
Wyoming, mainly east of the Laramie Range, and extending into the
Nebraska Panhandle.

By midweek, a cold front is progged to dig from Montana and begin
making its way into northern Wyoming Wednesday morning. As a result,
precipitation chances begin to increase across our northern zones as
the boundary slowly dips south. Precipitation amounts do not appear
overly impressive, with PWATs remaining below average and not much
moisture transport to speak of. As a result, left PoPs from Converse
to Dawes County around 25 to 35 percent, with light snow possible
across those zones. For the valley areas further south, from Platte
to Laramie County and from Scottsbluff to Cheyenne County,
temperatures are expected to remain in the mid-40s and mostly dry
with the front not fully able to make its way across all our
southern zones before retrograding north. Mountains should fair bit
better with upslope flow aiding in increased precipitation amounts
for the west facing slopes. Although, would not expect them to get
more than a few inches for the Sierra Madres and the Snowy Range as
PWATs struggle for the CWA. As the front begins to lift north
Wednesday evening, some low end probabilities start for high winds
to make their return for the wind prones. Confidences is not overly
high for winds to reach criteria with Craig to Casper gradients
coming down from the 70/60 meters to around 59/60 meters in the
latest model runs. In addition, in-house model guidance has
continued to keep max winds under 55 mph, with the strongest
indicator having elevated 700mb winds, which keep decreasing
with each new model run. As a result, will hold off on any
additional headlines.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 115 PM MST Mon Feb 12 2024

Long term forecast will focus on three minor weather events that
will impact the region with the biggest impact arriving toward the
end of the week with precipitation chances in the form of snow
returning to the forecast with the mountains seeing the best chances
for accumulating snowfall.

The first event will arrive on Thursday in the form of some elevated
to high winds to develop across the wind prone areas and the
adjacent valleys. A quick moving shortwave trough caught in the H5
meridional flow will transverse north of the region with H7 wind
field increasing to around 50kts. In house models are also hinting
at this event as CAG-CPR gradients increase to around 60m on
Thursday which is a good indicator for gusty winds to develop
primarily over the wind prone areas. If things continue or if
parameters get stronger then some high wind highlights may be needed
in future updates.

As mentioned in the potential high wind setup above, the flow across
the region will remain very progressive meridional flow embedded in
this flow toward the end of the week will be a stronger shortwave
trough that will have tapped into some Pacific moisture and this
system will bring the snow chances into the region. The setup of
this system looks unimpressive dynamically and with a ridge building
immediately over the western CONUS and shutting off the moisture
source, in addition to weak dynamics the moisture profile looks weak
at this time as well. There will be enough cold air in place for the
precipitation to be all snow but expecting light accumulations in
this setup for the valleys with the mountains seeing the best
chances for accumulating snowfall. With the progressive flow still
present this will be quick moving system which will also limit the
impacts. Additional CAA will push into the region with the southward
push of a cold front Thursday night through Friday. This front may
initiate some additional snow bands but most models have this front
blasting south out of the region. Temperatures will be the coldest
on Friday with overnight lows Friday night dropping into the single
digits.

In the wake of the storm system the ridge sitting over the western
CONUS will bring a nice weekend to the region has we dry out and
slowly temperatures will begin to moderate. The next wind impact may
be another quick shortwave on Monday that could once again bring a
short window of strong winds to the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 411 PM MST Mon Feb 12 2024

VFR conditions expected to persist through the 00Z TAF period.
Primary weather concern is the gusty west to southwest winds 25
to 35 knots across southeast Wyoming TAF terminals. These winds
will likely continue overnight and into tomorrow. Nebraska
panhandle will continue seeing generally light and variable
winds, less than 10 knots. Skies are forecast to clear by
tomorrow afternoon, but currently 10-20 kft clouds are moving
across southeast Wyoming and western Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Tuesday for WYZ110.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...AW
AVIATION...LEG
Hazardous weather outlook, Feb 12, 12:18 PM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1218 PM MST Mon Feb 12 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-131930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1218 PM MST Mon Feb 12 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for precipitation increase late this week with
accumulating snow possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-131930-
North Snowy Range Foothills-
1218 PM MST Mon Feb 12 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High winds possible today across the wind prones of southeast
Wyoming. Wind gusts up to 60 MPH possible. Please refer to the
High Wind Warning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds expected this week for the wind prone areas of
southeast Wyoming.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 12, 6:18 PM MST to February 13, 2:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Strouss Hill WYDOT site, 15 miles north-northeast of Centennial on Interstate 80 reported peak wind gust at 1:42 AM MST on 2/13. Several other WYDOT sites in the area reported wind gusts in excess of 58 mph during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152249.